BY KURT KAZANOWSKI
IN MY YEARS of experience in hospice, home
care and senior care, I
have witnessed a variety
of health issues arising
from medication mistakes, many of which can
be easily avoided.
Here are ;; tips for taking medications
safely and avoiding serious complications
Storing medications. Make sure medications are kept in a cool, dry place and not
on a window ledge. Keeping medications
where sunlight will hit them will vastly
weaken the potency of the drug.
Taking too much. Overdoses are the No.
; cause of medication fatalities and the most
common medication error, according to a
U.S. Food and Drug Administration study
about drug errors. Watch out for loved ones
who may be overusing prescription medications. Signs of prescription drug overdose
include oversedation, mood swings and
running out of medication early.
Confusing one medication with another.
Prescription medications frequently have
names that are easy to mix up. Zantac for
heartburn and Zyrtec for allergies. Lamictal
for epilepsy and Lamisil for fungal infection.
Celebrex for arthritis and Celexa for depression. Patients, particularly seniors with
dementia, also can mix up pills that look
superficially similar. A daily pill-minder can
be a big help. Sorting daily medications in
advance can help prevent taking the wrong
medication in a moment of confusion.
Medicine interactions. Some medica-
tions were never meant to be mixed. With
;; percent of seniors taking five or more
prescriptions and many of them receiving
these prescriptions from multiple special-
ists, sometimes patients are inadvertently
prescribed medications or take medications
that are dangerous when mixed. Consult
with your loved one’s primary care physi-
cian and/or pharmacists to be sure.
Food and drug interactions. While most
know that certain medications shouldn’t
be taken at the same time, the issue of foods
interacting with drugs is less often discussed. For example, anticoagulants like
Coumadin or blood-thinning statins can be
rendered ineffective when a patient eats
foods high in vitamin K. Grapefruit juice
can cause potentially dangerous interactions with at least ;; medications because
of the way the liver metabolizes it.
Wrong route of administration. Sixteen
percent of medication errors involve using
the wrong route of administration. This
could involve, for example, swallowing a
tablet that was intended to be taken sublingually (absorbed on the tongue) or as an anal
FOR YOUR HEALTH
suppository (yes, this happens!). Swallowing
a liquid intended for injection or as a nasal
spray is another example.
Mixing alcohol with medications. Plenty
of drugs come with a bright orange warning
sticker attached, warning against drinking
alcohol when taking them. But maybe the
sticker fell off, or the patient really wants a
cocktail and figures it will be OK “just this
once.” Alcohol mixed with a long list of
painkillers, sedatives and other medications can quickly become a deadly combination. Always check with the doctor.
Taking a brand-name drug and the
generic version at the same time. With
insurance companies mandating the use of
generic drugs whenever possible, it’s not
uncommon for patients to get confused and
end up with bottles of a brand-name drug
and a generic version at the same time without even realizing it.
Taking prescription drugs and over-the-counter (OTC) or alternative medications
without knowing how they interact. Some
of the most common OTC drugs can cause
serious reactions. Always check with a physician or pharmacist.
Old medications. Some people stop taking their medications for a period of time
for a number of reasons and then start up
again. Always check to make sure the medications have not expired. C
Kurt Kazanowski, MS, RN, CHE, specializes
in hospice, home care and senior care, and is
the author of A Son’s Journey: Taking Care
of Mom and Dad ( asonsjourney.com; not
available at Costco).
Avoiding medication mistakes
Use Rx correctly
the No. 1 cause of